Has anyone every experienced muscle and facia pain from gabapentin?
Interested in more discussions like this? Go to the Chronic Pain Support Group.
Hello all. I have been reading through the posts here, and I am soaking up all the knowledge and experiences you have shared. Thank you all. This is my first post. I am recovering from spinal surgery in October to remove a benign tumor on my thoracic spine. I was having problems with both of my knees, and was told that I needed to have both knees replaced. I had a surgery scheduled for the first week in October., I started losing bladder control and could not walk straight during the weekend. On Sunday morning I went to the local ER as I know something else was going on with my body. Long story short, went to a Spine and Brain Surgeon, who diagnosed the tumor. Following his emergency surgery, I was unable to lift my arms or move. My feet were numb. I spent 4 days in the hospital and the next 5 weeks in a rehab facility learning to walk again. It has been 6 months, and I am walking with a walker, still experiencing severe knee pain , back pain and spasms. I have regained feeling in my legs, Praise the Lord! I have been taking acetaminophen for pain, and my pain management Doctor has added GABAPENTEN.
I am currently taking the GABAPENTEN 3 times a day, 300 mg. I am still having problems with balance, and find it very hard to sleep. After reading this chain, I am wondering if this GABAPENTEN is causing some of my shakiness, anxiety, and balance problems. I definitely have many bad days.
I will discuss this with my pain management Doctor next week. Thank you for all your input.
Jump to this post
@gigione, I have found that Tramadol 50 mg for pain, and Baclofen 10 mg for muscle spasms works well for me. I don’t like the Gabapentin 300 mg due to imbalance and memory loss. I currently take one capsule in the morning and one capsule in the evening. My pain doctor tried to add a third capsule, but I couldn’t even function with it. I only took 3 capsules one day and that was it. I don’t think I need Gabapentin and I am asking my pain doctor to titrate me off. Acetaminophen alone did very little for my pain, but when I used it for breakthrough pain it helped a lot. Good luck. Gail B
Thanks @allisonsnow. Gail B
Hello, everyone, I’m new here, & this is my first post. Was I supposed to start a new post, or reply to one? I think this is a reply. I’m Susan, username @sistergoldenhair.
I take Gabapentin, 900 mg/day, (300 mg x3/day FOR Myofascial Pain. Myofascial Pain was described to me as nerve pain. This is how It was explained to me: The Fascia is part of the muscle; the Fascia sometimes ‘binds’ up the muscle, & the nerves in the muscle & Fascia cause the pain. Is this close to being accurate?
This started 14 mos. ago, & came seemingly out of nowhere. Gabapentin helped initially, but not anymore. My doctor suggested a higher dosage, but I don’t want to do that, for the reasons described by some of you in this forum. With this dosage, (900 mg/day), I don’t experience the ‘zombie effect’, or the all over restlessness. Restless Legs is bad enough, AND the Gabapentin doesn’t seem to aggravate my restless legs. According to literature I’ve read, it’s sometimes prescribed FOR Restless Legs Syndrome. I also take Tramadol, which works well for my long-standing low back pain, but has no effect on this Myofascial pain.
Back to Myofascial Pain Syndrome: I take physical therapy; the therapist has minimal training in Myofascial Release, & spends little time with me. I also had several sessions with a massage therapist with extensive training in Myofascial Release. It helped, sort of. Between sessions, the pain returned, and at $125/visit not covered by medical insurance, I couldn’t afford to continue the sessions. Have any of you had Myofascial Release therapy?
I’m back to square one. The pain comes on with exertion, only affects a specific area, the Latissimus Dorsi (sp?), R side of my back. Wen I use that muscle, like reaching for or lifting something, e.g cooking, laundry, cleaning, the pain starts. Continuing to use the muscle aggravates it enough that I have to lie down, & the pain usually eases up after about 20-30 minutes. When I’ve got a crowd of people waiting for dinner, I don’t have time for rest breaks.
This is lengthy because I wanted to let you all know what’s going on, & what I’ve done for it. BTW, It took months of complaining before my Primary Physician referred me to a specialist. It was initially mis-diagnosed by a Rheumatologist as Shingles Neuropathy without rash, & re-diagnosed by a Neurologist as Myofascial Pain Syndrome. Thanks for reading, & I hope you’ll respond with your thoughts or recommendations.
Sister golden hair. Glad to meet someone with myo fascia. I also have that. Makes your life miserable. I’m on oxycodone 15mg twice daily and endocette, two every four to six hours. Still doesn’t help. I’ve had trigger point injection. Didn’t help my legs but did help my hip. I started doing self hypnosis which I find is giving some relief. Also helps you sleep. I find also when the weather changes it gets worse. I go shopping,do two stores and I’m done in for two days. I also have two blockages in each leg so I imagine that adds to the flare ups. You are also right that if you rest it eases the pain. I apply the heating pad also. Another medication I’m on is pain cream diclofenac 10%. This eases the pain almost right away, but must be applied often for it to work. I want you to know that you are not alone with this. Not too much is known about this medical issue yet,so any information you can input is great. Nice to have you join the group
I take gabapentin for nuropothy and it helps me. I only take it in the evening because that is when it bothers me the most. I take 900 mgs every night before bed.
I’m so surprised that so many people can’t take Gabapentin and feel sorry for them. I have been taking 3 tablets everyday and have neuropathy. It has helped me quite a bit with the pain with no side affects. I also have a cream I put on my feet and that takes care of most of the pain. Hope you can find something that will work for you. Prayers for you. Twinky
Good morning joannem, My neurologist just sent me gabapentin for leg pain. I haven’t taken it yet because I don’t like taking medicines unless I really need it but when i go to bed I have a lot of pain with my legs. During the day I do still have some pain but the gabapentin side effects is dizziness and sleepy and I work during the day so I definitely don’t want to take it, What do you use it for and how are you on this medicine?
Thank you for sharing about the Gabapentin – One of the other side effects that worries me is it may make have anxiety or depression. My doctor asked me to take it 3x’s a day. Right now, if i really need something for pain I’m taking Acetaminophen. I’m so glad that you shared about some of the side effect you have experienced – I have a lot of burning pain on my upper right thigh and leg pain on my left calf. The pain started about 1 1/2 years ago and no one did anything – now it’s just getting worse. They did a MRI and the results show a sheath tumor on my L5 nerve root. The last doctor’s opinion was it was probably benign and to wait another 6 months for another MRI to see if it grows. I don’t want to wait that long – hoping to go to Mayo if my insurance approves it! Pattik
HI: I do not have anything other than Diabetic Neuropathy. I take Gabapentin in the morning and evening, 300 mg each time.
My usual problems are pins and needles and cold feet.
I take 600 mg daily without any dizziness. You R taking 900, so try cutting back. Some people have success with Lyrica.
If you haven’t started taking Gabapentin yet, I say hold off. I currently take 300mg in the morning and 300mg in the evening. My pain doctor prescribed it for the burning nerve pain I was having in my right leg. I was titrated on with one capsule once a day for 3 days, then a second capsule for 3 days and I was supposed to take a third capsule then. I was ok on the first 2 capsules, but the third one made me high to the point I couldn’t do anything but sleep. I felt completely out of control. I only took the third capsule once and that was all.
My biggest concern about this medication is that I have lost my memory, even days at a time. My family was worried that I was getting dementia, as was I. If I hadn’t read about others on this site having the same problem, I would have just thought dementia was the problem. No one on either side of my family has had dementia and they have lived into their 90’s. I am also clumsy and lose my balance a lot. That scares me as at the age of 68, I don’t want to fall and injure myself more.
I have asked my pain doctor to withdraw me from the Gabapentin, which I understand is a difficult process. I would rather have the burning pain if there still is any, than the side effects of the medicine. Everyone is different, but I wouldn’t have been able to work while taking this medication due to the memory issues. Good luck with your choice. You are wise to research your medicines before starting them.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In